MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. GAIA SECOND; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. GAIA SECOND; PTCA GUIDE WIRE
Catalog Number AHW14R008P
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an asahi gaia second guide wire became almost separated during a percutaneous coronary intervention (pci) to treat a heavily calcified, chronic total occlusion (cto ) of the left main with severe angle.While trying to cross the left main lesion, the tip of the guide wire was engaged in the lesion and not moving.The tip may have been trapped in heavy calcium and would not move forward.When attempting to remove the guide wire, it did not come out easily and may have broken or separated at the tip.Several other wires were used during the case and able to cross the lesion with astato 20 and fielder xt.Because of the angle of the vessel the lesion was unable to be treated with balloon, stent or any other treatment device.No part of the wire was left in the patient, and the patient was stable with no complications at the end of the case and discharged.
 
Additional Manufacturer Narrative
(b)(4).The gaia second guide wire was returned for evaluation.The coil of the returned guide wire was elongated for about 67cm starting from the mid solder that was originally set at 45mm from the tip.The ball tip was attached at the very distal end of the elongated coil; the coil remained in one piece.Under the elongated coil, the core wire was exposed and found fractured at approximately 42mm from the mid solder.Microscopic observation of the fracture end of the core found that the core was significantly twisted and had a flat fracture surface.These findings indicated that torsion had caused the observed core fracture.On the distal side of the returned guide wire, the inner coil was exposed.At the proximal end of the inner coil, each fine wire composing the inner coil was found necked and soldering material was attached, indicating the inner coil had detached from the solder on the core due to tensile stress.For observation purposes, the distal side of the fractured core was exposed.As seen on the proximal side, the core was found twisted and had a flat fracture surface.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the provided information and investigation outcome, it was presumed that due to anatomy, torsion generated with wire manipulation had most likely contributed to observed separation of the core of the returned gaia second guide wire.The applied stress would be localized and therefore exceed the product design limit when the wire tip was being trapped and restricted its movement by the heavily calcified cto.Further applied tensile stress generated with removal made the inner coil detach from the core.It was concluded that this event was not attributed to product quality.No capa will be taken.Instructions for use (ifu) states: [warnings] never push, auger, withdraw, or torque this guide wire that meets resistance.Torquing or pushing this guide wire against resistance may cause damage and/or tip separation of this guide wire or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any buckling of the guide wire.If the prolapse of the guide wire tip is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guide wire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action.If resistance is felt due to spasm, bending of the guide wire, or due to trap while operating this guide wire in the blood vessel or removing it, do not torque and/or pull the guide wire itself.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel.When torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.This may cause the guide wire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guide wire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction.Breakage of the guide wire.

Brand Name
GAIA SECOND
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
Manufacturer (Section G)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA   489-0071
Manufacturer Contact
yukako homma
3-100 akatsuki-cho
seto, aichi 489-0-071
JA   489-0071
MDR Report Key12756076
Report Number3003775027-2021-00177
Device Sequence Number19897071
Product Code DQX
UDI-Device Identifier04547327094702
UDI-Public(01)04547327094702(17)240229(10)210313A181
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K171933
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue NumberAHW14R008P
Device Lot Number210313A181
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2021
Initial Report FDA Received Date11/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexMale